Minnesota, 2012

Drought in Minnesota, December 1 to 31, 2012

December 1 to 31, 2012 · NWS ARX · 6 events in 6 counties and zones

Despite snowfall amounts between 10 and 20 inches across southeast Minnesota during December, no changes in the drought conditions occurred. Severe to extreme drought conditions continued to plague Dodge, Fillmore, Mower, Olmsted, Wabasha and Winona Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Despite snowfall amounts between 10 and 20 inches across southeast Minnesota during December, no changes in the drought conditions occurred. Severe to extreme drought conditions continued to plague Dodge, Fillmore, Mower, Olmsted, Wabasha and Winona Counties. Minnesota State Department of Natural Resources experts say the drought began affecting some wildlife. Several beaver lodges were empty because water levels had dropped significantly likely causing the beavers to move to a larger lake or pond. The drought has reduced available food for many animals, including black bears.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 30, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 30, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CST FRI NOV 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY
251 PM CST FRI NOV 30 2012

MAIN FORECAST CONCERNS ARE ON FOG TONIGHT. FOCUS THEN TURNS TO
RAIN CHANCES ON SATURDAY THEN TEMPERATURES INTO MONDAY.

LATEST WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROUGH MOVING ACROSS
LOWER MICHIGAN AND WESTERN INDIANA. AN UPPER RIDGE WAS MOVING
ACROSS THE DAKOTAS. ANOTHER SHORTWAVE WAS NOTED MOVING INTO THE
PACIFIC NORTHWEST MOVING THROUGH THE PERSISTENT WEST COAST TROUGH.
SURFACE OBSERVATIONS SHOWED WEAK SURFACE LOW PRESSURE OVER IOWA
CENTERED NEAR DES MOINES DRIFTING SOUTHEAST. A WEAK WARM FRONT WAS
NOTED ACROSS NORTHERN IOWA EXTENDING EAST INTO LOWER MICHIGAN.

THE UPPER RIDGE WILL MOVE OVER THE FORECAST AREA TONIGHT. A RATHER
MOIST AIRMASS IN PLACE WILL RESULT IN AREAS OF FOG DEVELOPING THIS
EVENING THEN PERSISTING INTO SATURDAY MORNING. MESOSCALE MODELS ARE
SUGGESTING THE POTENTIAL FOR DENSE FOG ESPECIALLY EAST OF THE
MISSISSIPPI RIVER. THE SURFACE PRESSURE GRADIENT LOOKS TO REMAIN
FAIRLY TIGHT OVER THE AREA LEADING TO PERSISTENT EAST/SOUTHEAST
WINDS AT 3 TO 6 KTS FOR LOCATIONS EAST OF THE MISSISSIPPI RIVER.
THIS SHOULD KEEP VISIBILITIES IN THE 1 TO 2 SM RANGE BUT WILL HAVE
TO KEEP A CLOSE EYE ON CENTRAL WISCONSIN. A WEAK COLD FRONT AND
UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE DAKOTAS TONIGHT AND
INTO THE UPPER MISSISSIPPI RIVE VALLEY EARLY SATURDAY MORNING. THE
PRESSURE GRADIENT TIGHTENS FURTHER ACROSS SOUTHEAST MINNESOTA INTO
NORTHEAST IOWA LATE TONIGHT WITH WINDS SWITCHING TO THE SOUTH SO
ANY FOG THAT DEVELOPS WILL LIKELY DISSIPATE LATE TONIGHT AS
SOUTHERLY WINDS INCREASE AHEAD OF THE FRONT. PLAN ON LOW
TEMPERATURES TONIGHT RANGING FROM THE LOWER 30S ACROSS NORTH
CENTRAL WISCONSIN TO THE MID 30S ACROSS NORTHEAST IOWA INTO FAR
SOUTHWEST WISCONSIN.

THE COLD FRONT IS EXPECTED TO PUSH INTO THE FORECAST AREA LATE
SATURDAY MORNING AND MOVE EAST THROUGH THE DAY ON SATURDAY. THE
FRONT WILL BRINGING LIGHT RAIN TO THE AREA WITH THE HIGHEST CHANCES
DURING THE AFTERNOON INTO THE EARLY EVENING HOURS MAINLY ALONG AND
AND EAST OF THE MISSISSIPPI RIVER. SOUTHEAST MINNESOTA AND NORTHEAST
IOWA MAY ALSO SEE SOME LIGHT RAIN BUT THE BETTER FORCING AND
SATURATION IS TO THE EAST OF THESE AREAS. SOME LOCATIONS SOUTH OF
INTERSTATE 94 MAY STRUGGLE TO SATURATE DEEP ENOUGH TO ALLOW FOR LIGHT
RAIN WITH AREAS OF DRIZZLE THE RESULT. FORECAST SOUNDINGS FROM KLSE
SHOW SATURATION FROM THE SURFACE THROUGH 4KFT WITH A DRY LAYER FROM
4KFT TO 10 KFT. THERE APPEARS TO BE SATURATION ABOVE 10KFT SO
THINKING THIS DRY LAYER SHOULD SATURATE WITH TIME LEADING TO LIGHT
RAIN BEING THE DOMINANT PRECIPITATION VERSUS DRIZZLE. PLAN ON HIGHS
ON SATURDAY RANGING FROM THE LOWER 40S ACROSS NORTHERN WISCONSIN TO
THE LOWER 50S OVER NORTHEAST IOWA. THE FRONT WILL SHIFT EAST OF THE
REGION SATURDAY NIGHT WITH RAIN CHANCES EXITING THE AREA. A SURFACE
RIDGE WILL BUILD INTO THE AREA ON SUNDAY PROVIDING DRY AND MILD
CONDITIONS. UNSEASONABLY MILD TEMPERATURES ARE EXPECTED ON SUNDAY
WITH HIGHS RANGING FROM THE MID 40S OVER NORTHERN WISCONSIN TO THE
MID TO UPPER 50S ACROSS PORTIONS OF NORTHEAST IOWA INTO FAR
SOUTHWEST WISCONSIN.

THE HIGH WILL SLIP EAST OF THE AREA SUNDAY AFTERNOON INTO SUNDAY
EVENING AS A TROUGH EJECTS OUT OF THE ROCKIES INTO THE NORTHERN
PLAINS. STRONG SOUTHERLY FLOW AHEAD OF THE APPROACHING TROUGH WILL
ADVECT A VERY WARM AND MOIST AIRMASS INTO THE REGION SETTING THE
STAGE FOR POTENTIAL RECORD HIGH TEMPERATURES ON MONDAY. 925MB GEFS
TEMPERATURE STANDARDIZED ANOMALIES OF PLUS 2.3 TO 2.7 SUGGESTING THE
POTENTIAL FOR RECORD HIGH TEMPERATURES. THE MOISTURE FLOWING INTO THE
REGION IS ALSO ANOMALOUSLY HIGH WITH PRECIPITABLE WATER STANDARDIZED
ANOMALIES OF PLUS 3.4 TO 3.7. DEWPOINTS AHEAD OF THE FRONT WILL
CLIMB INTO THE UPPER 50S...MAKING IT FEEL ALMOST MUGGY FOR THIS TIME
OF YEAR. INCREASING CLOUDS ACROSS THE AREA AND RAIN DEVELOPING AHEAD
OF A STRONG COLD FRONT RACING EAST INTO THE UPPER MISSISSIPPI RIVER
VALLEY WILL LIMIT HEATING BUT WARM AIR ADVECTING INTO THE REGION
WILL ALONE WARM TEMPS WELL INTO THE 50S TO LOWER 60S. NOT REALLY
SEEING ANY APPRECIABLE CAPE TO WORK WITH WITH THIS SYSTEM THANKS TO
AN ELEVATED MIXED LAYER AROUND 900 MB. ALSO...THE BULK OF THE ENERGY
FROM THIS SYSTEM WILL BE FOCUSED ACROSS SOUTHERN MANITOBA INTO
SOUTHERN ONTARIO. THE MAIN IMPACTS FOR THE FORECAST AREA WILL BE THE
POTENTIAL FOR RECORD HIGHS ON MONDAY...LIGHT RAIN...THEN COOLER AIR
SPILLING TO THE AREA IN THE WAKE OF THE FRONT WITH HIGHS ON TUESDAY
RANGING FORM THE MID 30S TO MID 40S.

.LONG TERM...TUESDAY THROUGH FRIDAY
251 PM CST FRI NOV 30 2012

30.12 MEDIUM RANGE MODELS ARE IN AGREEMENT ON TUESDAY SHOWING
CYCLONIC FLOW ALOFT OVER THE UPPER MISSISSIPPI RIVER VALLEY AS THE
THROUGH MAKES ITS WAY ACROSS ONTARIO AND THE WESTERN GREAT LAKES.
SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION ON WEDNESDAY
PROVIDING DRY AND QUIET WEATHER. LOOK FOR HIGHS ON WEDNESDAY TO
RANGE FROM THE LOWER 30S ACROSS NORTHERN WISCONSIN TO THE LOWER 40S
OVER NORTHEAST IOWA. A POTENT TROUGH IS EXPECTED TO DIVE INTO THE
PACIFIC NORTHWEST WEDNESDAY NIGHT THEN PUSH EAST INTO THE DAKOTAS ON
THURSDAY. A STRONG COLD FRONT WILL EDGE SOUTH OUT OF CANADA DURING
THIS TIMEFRAME AND PUSH INTO THE NORTHERN PLAINS. SOUTHERLY FLOW
AHEAD OF THIS SYSTEM WILL BRING RATHER MILD AIR INTO THE REGION
AGAIN ON THURSDAY. IF THE ECMWF SOLUTIONS VERIFIES WE COULD SEE
HIGHS CLIMB INTO THE UPPER 40S TO LOWER 50S. DECIDED TO RAISE HIGHS
SIGHTLY ON THURSDAY...BUT THEY MAY NEED TO BE INCREASED FURTHER IF
TRENDS CONTINUE. THE FRONT WILL MOVE INTO THE REGION ON THURSDAY
BRINGING RAIN CHANCES TO THE AREA. SOME SNOW MAY MIX IN EARLY
THURSDAY MORNING BEFORE THE WARMER AIR MOVES IN. SOME CHANGES MAY BE
ON THE HORIZON GOING INTO NEXT WEEKEND AND EARLY NEXT WEEK WITH
MODELS HINTING AT A COOL DOWN AS COLD AIR SPILLS INTO THE REGION
FROM CANADA. THE ECMWF IS THE MOST AGGRESSIVE WITH THIS IDEA WHERE
THE GFS WOULD KEEP THE COLDEST AIR NORTH OF THE US/CANADA BORDER.
WILL HAVE TO KEEP A CLOSE WATCH ON THIS THE NEXT FEW DAYS.

&&

.AVIATION...THROUGH 06Z SUNDAY
1134 PM CST FRI NOV 30 2012

EXPECT KRST VISIBILITY TO FALL TO A HALF MILE BY 01.07Z...AND THEN
STAY THERE THROUGH 01.16Z. THE DENSE FOG SHOULD REMAIN LOCALIZED
THERE AND NOT SPREAD ACROSS THE REMAINDER OF THE AREA. LIKE THEIR
PREDECESSORS...THE 01.00Z SOUNDINGS CONTINUE TO SHOW THAT A STRONG
INVERSION WILL KEEP CLOUDS TRAPPED BELOW 1K FEET THROUGH 02.06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
251 PM CST FRI NOV 30 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...BOYNE
Hazardous weather outlook, Nov 30, 9:10 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
910 AM CST FRI NOV 30 2012

WIZ017-029-011200-
CLARK-TAYLOR-
910 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH-CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED TO DEVELOP LATER TONIGHT. THE FOG COULD
BECOME DENSE ENOUGH TO IMPACT TRAVEL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
910 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED TO DEVELOP LATER TONIGHT. THE FOG COULD
BECOME DENSE ENOUGH TO IMPACT TRAVEL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW/RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fillmore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Snowfall amounts across Fillmore County averaged 10 to 15 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with the western quarter of the county remaining in a severe drought.

Drought, Mower

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Snowfall amounts across Mower County averaged 10 to 15 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with a severe to extreme drought covering the entire county.

Drought, Dodge

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Snowfall amounts across Dodge County averaged 10 to 15 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with a severe drought covering the entire county.

Drought, Olmsted

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Olmsted forecast zone
Reported by
Drought Monitor
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Snowfall amounts across Olmsted County averaged 10 to 20 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with a severe drought covering the entire county.

Drought, Wabasha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wabasha forecast zone
Reported by
Drought Monitor
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Snowfall amounts across Wabasha County averaged 10 to 20 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with all but the northern sections of the county remaining in a severe drought.

Drought, Winona

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Winona forecast zone
Reported by
Drought Monitor
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Snowfall amounts across Winona County averaged 10 to 20 inches during December from about 1.5 inches of liquid precipitation. This was not enough to create any change in the drought conditions with the northwest half of the county remaining in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418473, 418474, 418475, 418476, 418477, 418478.